Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 103, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 18, 2016, 12:33 AM MDT for Cascade County, Montana. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 12:33 AM MDT (06:33 UTC)
- Expired
- Aug 18, 2016, 1:30 AM MDT
- In force
- 57 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 12 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:33 AM MDT | HAIL 1 | Great Falls, MT | NICKEL TO QUARTER-SIZE HAIL. |
| Aug 18, 12:34 AM MDT | HAIL 1.25 | Great Falls, MT | HAIL A BIT BIGGER THAN QUARTERS FALLING IN GREAT FALLS. |
| Aug 18, 12:40 AM MDT | HAIL 1.25 | Great Falls, MT | HALF DOLLAR SIZE HAIL FALLING. |
| Aug 18, 12:45 AM MDT | HAIL 1.25 | Great Falls, MT | HALF DOLLAR-SIZE HAIL. |
| Aug 18, 12:46 AM MDT | HAIL 1 | 4 Ne Tracy, MT | HAIL UP TO QUARTER SIZE FALLING. |
| Aug 18, 12:50 AM MDT | HAIL 1.25 | Great Falls, MT | HAIL FALLING UP TO 1.25 INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2583 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
569
WUUS55 KTFX 180633
SVRTFX
MTC013-180730-
/O.NEW.KTFX.SV.W.0103.160818T0633Z-160818T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1233 AM MDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
* UNTIL 130 AM MDT
* AT 1233 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLACK
EAGLE... OR OVER GREAT FALLS...MOVING SOUTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...STOCKETT...MALMSTROM AFB...TRACY...
CENTERVILLE AND SAND COULEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4748 11143 4763 11128 4749 11087 4727 11109
TIME...MOT...LOC 0633Z 304DEG 17KT 4752 11127
HAIL...1.50IN
WIND...<50MPH
$$
BRUSDA3 follow-up statements
708
WWUS55 KTFX 180645
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1245 AM MDT THU AUG 18 2016
MTC013-180730-
/O.CON.KTFX.SV.W.0103.000000T0000Z-160818T0730Z/
CASCADE MT-
1245 AM MDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR NORTHEASTERN CASCADE COUNTY...
AT 1243 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREAT
FALLS... MOVING SOUTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...STOCKETT...MALMSTROM AFB...TRACY...
CENTERVILLE AND SAND COULEE.
NUMEROUS REPORTS OF HAIL UP TO PING PONG SIZE HAIL FALLING ACROSS
MUCH OF THE CITY OF GREAT FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4748 11143 4763 11128 4749 11087 4727 11109
TIME...MOT...LOC 0643Z 304DEG 17KT 4749 11121
HAIL...1.50IN
WIND...<50MPH
$$
BRUSDA645
WWUS55 KTFX 180712
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
112 AM MDT THU AUG 18 2016
MTC013-180730-
/O.CON.KTFX.SV.W.0103.000000T0000Z-160818T0730Z/
CASCADE MT-
112 AM MDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR NORTHEASTERN CASCADE COUNTY...
AT 110 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF GREAT FALLS...MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED. AT 12:45 AM, HALF DOLLAR SIZE HAIL WAS
REPORTED BY AN NWS EMPLOYEE IN GREAT FALLS. RADAR INDICATES
THIS STORM IS CAPABLE OF HAIL UP TO PING PONG BALL-SIZE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE AND MALMSTROM AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4746 11125 4755 11125 4749 11087 4735 11101
TIME...MOT...LOC 0710Z 292DEG 10KT 4746 11115
HAIL...1.50IN
WIND...<50MPH
$$
KJ384
WWUS55 KTFX 180723
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
123 AM MDT THU AUG 18 2016
MTC013-180732-
/O.EXP.KTFX.SV.W.0103.000000T0000Z-160818T0730Z/
CASCADE MT-
123 AM MDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASCADE COUNTY
WILL EXPIRE AT 130 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4746 11125 4755 11125 4749 11087 4735 11101
TIME...MOT...LOC 0720Z 304DEG 17KT 4746 11115
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:59 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 17, 11:59 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1159 PM MDT WED AUG 17 2016 Aviation Section Updated .UPDATE... Upper level low over N-central Canada with trough extending SW towards the Nrn Rockies this evening with additional embedded shortwave and upper level jet energy upstream in central AB and NE BC. To the south, elevated subtropical moisture is pushing into SW MT ahead of a shortwave spinning over SE ID. Showers and a few thunderstorms will continue to diminish in coverage over SW MT this evening with dry low level air leading to little precipitation but locally gusty winds. To the north, An axis of elevated instability and pooled low level moisture in upslope flow continues to exist behind the frontal boundary across N-central MT. Thunderstorms thus far have been confined to areas along the Rocky Mtn Front/Glacier Park region with this activity decreasing in intensity. However, with additional incoming upper level support we may continue to see isolated to scattered showers and thunderstorms across n-central MT tonight. Hoenisch && .AVIATION... UPDATED 0559Z. Scattered showers/thunderstorms will affect the region through 21z on Thu. Then an area of steady rain will move southward from Canada into North Central MT after 23z Thu and continue to affect Central MT through 06z Fri. Expect ceilings to gradually lower through the period with IFR conditions developing. Some LIFR conditions are possible near mountains with mountains becoming obscured through the period. Brusda && .PREV DISCUSSION... /ISSUED 555 PM MDT WED AUG 17 2016/ Tonight through Friday...The initial surface front has moved through central Montana as it continues its journey south. Winds have generally shifted to the north. Moisture associated with the upper trof moving across southern Canada is approaching the international boundary. The airmass across northern Montana remains unstable and isolated thunderstorms are possible late this afternoon into evening. Additionally, satellite imagery indicates moisture is also moving into southern Montana and isolated convective activity is also possible there this evening. A stronger push of cooler air will cross the Canadian border and push south into central Montana after midnight tonight. North winds behind this secondary front will be breezy at times. Showers and isolated thunderstorms will develop behind the front and become widespread across the area Thursday as the trof moves through. Enough cooler air will accompany the front to lower snow levels to around 7000 feet allowing for light snow to fall on the higher peaks of Glacier National Park and over King's Hill. Showers will continue Friday morning but precipitation will decrease from the north and west by afternoon. Temperatures will remain well below seasonal averages through the period. Friday night through Wednesday...The main upper level low from earlier in the week will be pulling away from the region by Friday night...with a northwesterly flow aloft resulting in its wake through Saturday. An upper level ridge will then start to rebuild over the region from Sunday through Tuesday, resulting in warmer air moving back into the region. Additionally, mostly dry conditions are expected across the area during this time. By Wednesday, both the GFS/EC hint at another upper level trof and Canadian cold front to move southward into North Central MT. I have put in some low pops from late Tuesday night through Wednesday, but mainly over North Central MT. In terms of temperatures, expect rebounding temperatures on Saturday, with above normal temperatures from Sun through Tue. By Wednesday, cooler temperatures start to move back into the region with the passage of the upper level trof. Brusda/Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 55 63 43 69 / 30 90 90 40 CTB 53 59 44 70 / 50 80 80 30 HLN 60 68 50 70 / 20 90 80 50 BZN 58 74 48 69 / 20 70 70 60 WEY 48 72 38 60 / 30 40 50 30 DLN 56 76 47 69 / 20 50 50 40 HVR 57 65 49 71 / 30 80 80 30 LWT 55 65 45 66 / 10 80 90 70 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 17, 9:15 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 PM MDT WED AUG 17 2016
MTZ009-180415-
NORTHERN ROCKY MOUNTAIN FRONT MT-
915 PM MDT WED AUG 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY UNTIL 1015
PM MDT...
AT 911 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHWEST OF KIOWA...OR 5 MILES NORTHWEST OF
SAINT MARY...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM IN ADDITION TO VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
KIOWA...BABB...STARR SCHOOL...LOGAN PASS...
SAINT MARY AND MANY GLACIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4863 11297 4841 11340 4846 11348 4856 11348
4859 11354 4858 11361 4860 11364 4859 11369
4862 11376 4869 11374 4870 11371 4877 11375
4894 11350
TIME...MOT...LOC 0311Z 309DEG 17KT 4877 11354
HOENISCHSpecial weather statement, Aug 18, 12:02 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1202 AM MDT THU AUG 18 2016 MTZ012-048-049-180645- SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT- 1202 AM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE... SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 1245 AM MDT... AT 1201 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF FORT SHAW...OR 18 MILES NORTHWEST OF CASCADE... MOVING EAST AT 10 MPH. ANOTHER STORM WAS LOCATED 10 MILES WEST OF SIMMS, ALSO MOVING EAST AT 10 MPH. DIME TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT SHAW...FORT SHAW...SUN RIVER AND SIMMS. LAT...LON 4736 11211 4753 11211 4757 11172 4730 11172 TIME...MOT...LOC 0601Z 291DEG 8KT 4739 11204 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:15 PM MDT | Special Weather Statement | TFX | Glacier | 60 min |
| Aug 18, 12:02 AM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 18, 12:43 AM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Aug 18, 12:49 AM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Aug 18, 12:58 AM MDT | Special Weather Statement | TFX | Glacier | 47 min |
| Aug 18, 1:09 AM MDT | Special Weather Statement | TFX | Chouteau | 36 min |
| Aug 18, 1:21 AM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Aug 18, 1:23 AM MDT | Special Weather Statement | TFX | Chouteau | 52 min |
| Aug 18, 1:33 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 42 min |
| Aug 18, 1:38 AM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 18, 1:47 AM MDT | Severe Thunderstorm Warning | TFX | Cascade | 24 min |
| Aug 18, 1:53 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 38 min |
| Aug 18, 2:09 AM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Aug 18, 3:26 AM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Aug 18, 3:56 AM MDT | Special Weather Statement | TFX | Judith Basin | 49 min |
| Aug 18, 4:22 AM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Aug 18, 5:00 AM MDT | Special Weather Statement | TFX | Judith Basin | 45 min |
| Aug 18, 6:41 AM MDT | Special Weather Statement | TFX | Judith Basin | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.